Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Raleigh, NC

April 3, 2006Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 3, 2006, 6:24 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2006, 6:24 PM EDT (22:24 UTC)
Expired
Apr 3, 2006, 7:00 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Davidson County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:15 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 032225
SVRRAH
NCC057-151-032300-
/O.NEW.KRAH.SV.W.0028.060403T2224Z-060403T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GORDONTOWN...OR ABOUT 6 MILES EAST OF
  LEXINGTON...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE 
  LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF REPORTING 
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  THOMASVILLE...
  TRINITY...ARCHDALE...
  RANDLEMAN...
  ASHEBORO...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

LAT...LON 3593 8024 3564 8027 3552 7980 3590 7978

$$

WSS
1 follow-up statement
000 
WWUS52 KRAH 032301
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT MON APR 3 2006

NCC057-151-032311-
/O.EXP.KRAH.SV.W.0028.000000T0000Z-060403T2300Z/
RANDOLPH NC-DAVIDSON NC-
701 PM EDT MON APR 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVIDSON AND WESTERN 
RANDOLPH COUNTIES EXPIRES AT 700 PM EDT...

THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS BUT ARE STILL PRODUCING 
WIND GUSTS UP TO 35 MPH.

LAT...LON 3593 8024 3564 8027 3552 7980 3590 7978

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:51 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 3, 2:51 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND
EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN
WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING
THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS
AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING
AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO
PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F)
AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING.
SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE
RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB.
SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW
SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS
QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS
LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE
TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS
EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA
WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF
THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS
MOVE OFF TO THE EAST.

THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT
LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING
HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE
REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE
THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES.
MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH
PRESSURE AND H5 RIDGE BUILD OVER THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE
THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO
NEAR 80 ON FRIDAY.

NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON
SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A
SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT
APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT.

BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP.

&&

.AVIATION...
EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL
CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT.
SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS
FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL
UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE
THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR
WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER
POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS
5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY
WINDS 10 TO 15 KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BLAES
AVIATION...MLM
Hazardous weather outlook, Apr 3, 1:55 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT MON APR 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
155 PM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THROUGH TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING
ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE
WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE
STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH
CAROLINA BY 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED.
STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE
FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD
REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9
PM.

PWB/WSS

In the hours before

Special weather statement, Apr 3, 4:42 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT MON APR 3 2006

NCZ086-088-032115-
CUMBERLAND-HOKE-
442 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND SOUTHERN
HOKE COUNTIES THROUGH 515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
SOUTH OF ANTIOCH...OR ABOUT OVER RED SPRINGS...MOVING NORTHEAST AT 50
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOPE MILLS...CEDAR
CREEK...STEDMAN...AND...VANDER...AUTRYVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

REMEMBER A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 12 MIDNIGHT.

WSS/BSD
Local storm report, Apr 3, 5:05 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 SSE FAYETTEVILLE      34.99N 78.86W
04/03/2006  E1.50 INCH       CUMBERLAND         NC   TRAINED SPOTTER

            TOM STARLING RD.

&&

BSD
Local storm report, Apr 3, 5:16 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 E CLEMMONS            36.02N 80.35W
04/03/2006  E1.00 INCH       FORSYTH            NC   LAW ENFORCEMENT

&&

ORROCK
Local storm report, Apr 3, 5:25 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
04/03/2006  E0.88 INCH       FORSYTH            NC   TRAINED SPOTTER

            SHALLOW LAWN AND MURRAY DR JUST NOTH OF WINSTON SALEM.

0520 PM     HAIL             RURAL HALL              36.23N 80.29W
04/03/2006  E1.00 INCH       FORSYTH            NC   TRAINED SPOTTER

            ON 52 NORTH JUST SOUTH RURAL HALL.

&&

ORROCK
Special weather statement, Apr 3, 5:58 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT MON APR 3 2006

NCZ078-032230-
WAYNE-
558 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 630 PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SEVEN SPRINGS...
AND...WALNUT CREEK.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

REMEMBER....A TORNADO WATCH IS IN EFFECT UNTIL 12 MIDNIGHT FOR THE
COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

WSS
Local storm report, Apr 3, 6:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CLEMMONS                36.02N 80.39W
04/03/2006  E0.75 INCH       FORSYTH            NC   PUBLIC

0600 PM     TSTM WND DMG     CLEMMONS                36.02N 80.39W
04/03/2006                   FORSYTH            NC   LAW ENFORCEMENT

            TREES DOWN IN CLEMMONS AND GERMANTOWN.

0611 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
04/03/2006  E1.00 INCH       FORSYTH            NC   PUBLIC

            INTERSECTION OF HIGHWAY 421 AND AND INTERSTATE 40.

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:18 AM EDTSevere Thunderstorm WarningRAHPerson27 min
Apr 3, 5:53 AM EDTSevere Thunderstorm WarningRAHGranville22 min
Apr 3, 8:48 AM EDTSevere Thunderstorm WarningRAHRandolph27 min
Apr 3, 8:59 AM EDTSevere Thunderstorm WarningRAHChatham31 min
Apr 3, 9:21 AM EDTSevere Thunderstorm WarningRAHWake39 min
Apr 3, 9:48 AM EDTSevere Thunderstorm WarningRAHChatham27 min
Apr 3, 10:00 AM EDTSevere Thunderstorm WarningRAHWake42 min
Apr 3, 10:12 AM EDTSevere Thunderstorm WarningRAHFranklin37 min
Apr 3, 12:04 PM EDTSevere Thunderstorm WarningRAHWayne26 min
Apr 3, 4:49 PM EDTSevere Thunderstorm WarningRAHCumberland41 min
Apr 3, 5:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford30 min
Apr 3, 5:17 PM EDTSevere Thunderstorm WarningRAHSampson28 min
Apr 3, 5:41 PM EDTSevere Thunderstorm WarningRAHForsyth34 min
Apr 3, 5:45 PM EDTSevere Thunderstorm WarningRAHSampson15 min
Apr 3, 6:09 PM EDTSevere Thunderstorm WarningRAHGuilford51 min
Apr 3, 6:27 PM EDTSevere Thunderstorm WarningRAHPerson63 min
Apr 3, 6:48 PM EDTSevere Thunderstorm WarningRAHAlamance57 min
Apr 3, 7:15 PM EDTSevere Thunderstorm WarningRAHOrange45 min
Apr 3, 7:23 PM EDTSevere Thunderstorm WarningRAHDurham37 min
Apr 3, 7:29 PM EDTSevere Thunderstorm WarningRAHWake46 min
Apr 3, 7:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance24 min
Apr 3, 7:41 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore34 min
Apr 3, 7:43 PM EDTSevere Thunderstorm WarningRAHFranklin32 min
Apr 3, 7:48 PM EDTSevere Thunderstorm WarningRAHRandolph27 min
Apr 3, 7:52 PM EDTSevere Thunderstorm WarningRAHWarren38 min
Apr 3, 7:59 PM EDTSevere Thunderstorm WarningRAHJohnston46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.